Alert archive / Montana / High Wind Warnings in 2020
High Wind Warning 5, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Mar 10, 2020, 3:45 AM MDT. It took effect at Mar 10, 2020, 12:00 PM MDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2020, 3:45 AM MDT (09:45 UTC)
- In effect from
- Mar 10, 2020, 12:00 PM MDT
- Expired
- Mar 11, 2020, 8:58 AM MDT
- In force
- 21 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
703 WWUS75 KTFX 100945 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 345 AM MDT Tue Mar 10 2020 MTZ009-010-048-110000- /O.UPG.KTFX.HW.A.0006.200310T2000Z-200311T1800Z/ /O.NEW.KTFX.HW.W.0005.200310T1800Z-200311T1800Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 345 AM MDT Tue Mar 10 2020 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO NOON MDT WEDNESDAY... * WHAT...West winds 35 to 45 mph with gusts mostly up to 70 mph expected. However, gusts to 90 mph are possible closer to the Rocky Mountain Front. * WHERE...Northern Rocky Mountain Front, Eastern Glacier and Southern Rocky Mountain Front. * WHEN...From noon today to noon MDT Wednesday. * IMPACTS...Gusty winds could blow down limbs, trees, and power lines. A few power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Visibility will be reduced in some plains areas due to blowing dust or dirt, and possibly over Marias Pass due to blowing snow. Low humidity with the winds during the afternoon will also result in elevated fire danger in grassland areas where there is no snow cover. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ MTZ012-013-044>046-049-050-110000- /O.UPG.KTFX.HW.A.0006.200311T0200Z-200311T1800Z/ /O.NEW.KTFX.HW.W.0005.200311T0000Z-200311T1800Z/ Cascade-Chouteau-Toole-Liberty-Eastern Pondera-Eastern Teton- Judith Basin- Including Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Fairfield, Dutton, Raynesford, Stanford, and Hobson 345 AM MDT Tue Mar 10 2020 ...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON MDT WEDNESDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Cascade, Chouteau, Toole, Liberty, Eastern Pondera, Eastern Teton and Judith Basin. * WHEN...From 6 PM this evening to noon MDT Wednesday. * IMPACTS...Gusty winds could blow down limbs, trees, and power lines. A few power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Visibility will be reduced in some plains areas due to blowing dust or dirt. The portion of U.S. Highway 87 between Great Falls and Fort Benton is an area very susceptible to blowing dirt. Low humidity with the winds during the afternoon will also result in elevated fire danger in grassland areas where there is no snow cover. PRECAUTIONARY/PREPAREDNESS ACTIONS... Make sure to secure loose objects that are outdoors. Use caution if you must drive. && $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
3 follow-up statements
489 WWUS75 KTFX 101857 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1257 PM MDT Tue Mar 10 2020 MTZ012-013-044>046-049-050-111800- /O.EXT.KTFX.HW.W.0005.200310T1857Z-200311T1800Z/ Cascade-Chouteau-Toole-Liberty-Eastern Pondera-Eastern Teton- Judith Basin- Including Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Fairfield, Dutton, Raynesford, Stanford, and Hobson 1257 PM MDT Tue Mar 10 2020 ...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON MDT WEDNESDAY... * WHAT...Southwest winds 30 to 40 mph with gusts up to 60 mph occurring. * WHERE...Cascade, Chouteau, Toole, Liberty, Eastern Pondera, Eastern Teton and Judith Basin. * WHEN...Until noon MDT Wednesday. * IMPACTS...Gusty winds could blow down limbs, trees, and power lines. A few power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Visibility will be reduced in some plains areas due to blowing dust or dirt. The portion of U.S. Highway 87 between Great Falls and Fort Benton is an area very susceptible to blowing dirt. Low humidity with the winds during the afternoon will also result in elevated fire danger in grassland areas where there is no snow cover. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && Moldan $$ MTZ009-010-048-111800- /O.CON.KTFX.HW.W.0005.000000T0000Z-200311T1800Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 1257 PM MDT Tue Mar 10 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT WEDNESDAY... * WHAT...West winds 40 to 50 mph with gusts up to 75 mph occurring. However, gusts to 90 mph are possible closer to the Rocky Mountain Front. * WHERE...Northern Rocky Mountain Front, Eastern Glacier and Southern Rocky Mountain Front. * WHEN...From noon today to noon MDT Wednesday. * IMPACTS...Gusty winds could blow down limbs, trees, and power lines. A few power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Visibility will be reduced in some plains areas due to blowing dust or dirt, and possibly over Marias Pass due to blowing snow. Low humidity with the winds during the afternoon will also result in elevated fire danger in grassland areas where there is no snow cover. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && Moldan $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
810 WWUS75 KTFX 110934 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 334 AM MDT Wed Mar 11 2020 MTZ009-010-048-111800- /O.CON.KTFX.HW.W.0005.000000T0000Z-200311T1800Z/ Northern Rocky Mountain Front-Eastern Glacier- Southern Rocky Mountain Front- Including Logan Pass, Browning, Heart Butte, Cut Bank, Bynum, Choteau, and Augusta 334 AM MDT Wed Mar 11 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...West winds 35 to 45 mph, with gusts up to 60 mph occurring. * WHERE...Southern Rocky Mountain Front, Northern Rocky Mountain Front and Eastern Glacier. * WHEN...Until noon MDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and cause local power outages. Travel will be somewhat difficult for high profile vehicles. * ADDITIONAL DETAILS...Visibility will be reduced in some plains areas due to blowing dust or dirt, and possibly over Marias Pass due to blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. && $$ MTZ012-013-044>046-049-050-111800- /O.CON.KTFX.HW.W.0005.000000T0000Z-200311T1800Z/ Cascade-Chouteau-Toole-Liberty-Eastern Pondera-Eastern Teton- Judith Basin- Including Great Falls, Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy, Shelby, Sunburst, Chester, Whitlash, Brady, Conrad, Fairfield, Dutton, Raynesford, Stanford, and Hobson 334 AM MDT Wed Mar 11 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MDT TODAY... * WHAT...Southwest winds 30 to 40 mph, with gusts up to 60 mph occurring. * WHERE...Eastern Teton, Judith Basin, Eastern Pondera, Liberty, Toole, Cascade and Chouteau. * WHEN...Until noon MDT today. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and cause local power outages. Travel will be somewhat difficult for high profile vehicles. * ADDITIONAL DETAILS...Visibility will be reduced in some plains areas due to blowing dust or dirt. The portion of U.S. Highway 87 between Great Falls and Fort Benton is an area very susceptible to blowing dirt. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. && $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
444 WWUS75 KTFX 111458 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 858 AM MDT Wed Mar 11 2020 MTZ009-010-012-013-044>046-048>050-111600- /O.CAN.KTFX.HW.W.0005.000000T0000Z-200311T1800Z/ Northern Rocky Mountain Front-Eastern Glacier-Cascade-Chouteau- Toole-Liberty-Eastern Pondera-Southern Rocky Mountain Front- Eastern Teton-Judith Basin- 858 AM MDT Wed Mar 11 2020 ...HIGH WIND WARNING IS CANCELLED... Windy conditions continue, but peak wind gusts are no longer expected to exceed 58 mph today. $$ For more information from the National Weather Service visit http://weather.gov/greatfalls
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Mar 9, 10:50 PM MDT, 4 hours 55 minutes earlier.
Area forecast discussion, Mar 9, 10:50 PM MDT, 4 hours 55 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1050 PM MDT Mon Mar 9 2020 Aviation Section Updated .UPDATE... Snow showers continue this evening along a stationary frontal boundary. Up to one inch of new snow is possible for localized areas over which small, but slow moving snow bands persist for a few hours. Water remaining on road surface is likely to freeze up now that the sun has set. Anyone out driving through these areas of Southwest Montana should remain alert for variable road conditions. Short term models continue to indicate the precipitation will dissipate through midnight as the upper level disturbance drags away to the east. Although drier air is seen moving into the area, localized valley fog remains possible overnight. These trends are captured adequately in the current forecast. && .SYNOPSIS... Areas of light snow will persist through much of tonight across southwest Montana tonight where any additional snow accumulation is expected to be minor. Westerly winds will then increase across the area on Tuesday, with the strongest winds being along the Rocky Mountain Front and adjacent plains Tuesday afternoon through Wednesday morning. The winds will decrease somewhat there during the day on Wednesday, but winds will generally increase over the plains. These winds will help warm temperatures to around 10 degrees above normal by Wednesday, and keep any additional precipitation in the mountains. However, a cold and snowy weather pattern may return to the region for the weekend. && .AVIATION... Updated 1050 PM MDT Mon Mar 9 2020 (06Z TAF Period) Snow showers are exiting the southeastern sections of the region, but fog could develop in its wake with humidity at 100 percent. Most of the fog should burn off by 16z. Then strong winds are likely to develop during the afternoon/early evening hours over North Central MT. Some blowing dust impacts are possible over North Central MT, especially for rural areas north/east of Great Falls. Some mountains/passes will be obscured this morning, with improving conditions by early afternoon. Brusda && .PREV DISCUSSION... /ISSUED 550 PM MDT Mon Mar 9 2020/ Tonight through Wednesday...Main weather impacts through the first half of this week will be the light snow ending tonight in SW MT, then strong winds developing over north-central MT Tuesday and Wednesday. Areas of light snow will continue to shift southward across SW MT in association with a mid-level frontal boundary and weak shortwave. By early Tuesday morning, snow should have ended across most of SW MT with drier air and clearing having expanded southeast across most of the forecast area. Additional snow accumulation tonight will mostly be south of the I90 corridor and ranging from less than an inch in the valleys to as much as 3 inches near Big Sky. A strengthening WNW flow aloft sets up for Tuesday and Wednesday as a series of embedded shortwaves track inland, initially across SW Canada Tuesday, with a gradually more southern trajectory along the border by Wednesday. Strengthening surface pressure gradient and flow aloft will support strong winds as early as late Tuesday morning along the Rocky Mtn Front. As the upper level energy trends further south late Tuesday through Wednesday the potential for strong winds will expand further east across portions of north-central MT. Timing of the period of strongest flow aloft (Tuesday night into Wednesday morning) is not so favorable for bringing these strong winds down to the surface across the plains but with latest model guidance having increased speeds to as much as 50kts just above the surface and recent wind events over-performing expectations will add areas further east across north-central MT to the high wind watch. Hoenisch Thursday through next Monday...A low pressure trough over southwestern Canada Thursday will drive the weather for Montana Friday through the weekend, but there are some uncertainties regarding the exact strength of this system. A northwest flow aloft ahead of this system will start cooling temperatures on Thursday back closer to normal, as any light precipitation remains mostly in the mountains. Forecast models then strengthen this trough as it moves south into the Northern Rockies and Pacific Northwest Friday into Saturday, but they differ as to where the strongest part of the storm goes from there. The ECMWF model pushes the strongest area more so over the Pacific coast states, which keeps precipitation (likely snow) over the area Friday night through Monday but has less of a push of cold air. The GFS model keeps the main part of the trough more so over Montana and the Pacific Northwest and moves it through the area quicker. This solution moves the precipitation out of the area by Sunday morning, but it is more aggressive with the cold air. With such a discrepancy, will stick with the National Blend of Models solution, which focuses the brunt of the snow over the forecast area Friday night through Saturday, but keeps snow over the area through Monday. This model blend continues to cool temperatures each run, with highs only reaching the teens and 20s over the plains Saturday through Monday with lows in the single digits above and below zero. However, the coldest air stays out of the southwest valleys, where highs should stay in the 30s with lows in the teens to lower 20s. Confidence is increasing that winter weather highlights may be needed eventually once there is better certainty regarding the strength and timing of this system. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 22 47 37 50 / 0 0 0 20 CTB 20 44 32 46 / 0 10 10 30 HLN 23 49 34 50 / 10 0 0 10 BZN 22 47 28 51 / 50 10 0 10 WYS 14 36 15 39 / 60 20 0 10 DLN 25 44 29 49 / 50 0 0 0 HVR 19 46 33 47 / 0 0 0 30 LWT 20 44 32 45 / 10 0 0 30 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Tuesday evening through Wednesday morning Cascade...Chouteau...Eastern Pondera...Eastern Teton...Judith Basin...Liberty...Toole. High Wind Watch from Tuesday afternoon through Wednesday morning Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 2:41 PM MDT | Winter Storm Watch | TFX | 37 hr | |
| Mar 10, 2:41 PM MDT | Winter Weather Advisory | TFX | 36 hr |
Nearby
High Wind Warnings in Montana, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.